Ask a doctor

Restylane-L Injected W/ Extra Lidocaine and Epinephrine; Is This Safe?

I recently consulted with a board certified facial plastic surgeon about Restylane injections in the lower eyelid/upper cheek area. He explained to me that he uses Restylane-L and also mixes in some additional lidocaine and epinephrine to reduce the possibility of bruising. This sounds great, but it also makes me nervous adding in multiple compounds and increasing the probability of a reaction. Is this a common practice for Restylane injections, and is it anything at all to be concerned about?

Doctor Answers (8)

Restylane and additional lidocaine

+1

If you are having treatment with a reputable and well-trained provider, I would trust they have your best interest in mind when adding lidocaine with epinephrine to the product to help minimize bruising in this area. It's not an uncommon practice.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 130 reviews

Mixing lidocaine and epinephrine with fillers

+1

There is no evidence that diluting the fillers with these added products will cause any harm and could make the procedure less painful and possibly result in less bruising. That being said I have found that sometimes diluting the product decreases the duration of the effect but other than that does no additional harm.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Restylane and local

+1

I do exactly what you described for fillers in the tear troughs to minimize the risk of lumps and to minimize the risks of bruising. I will often use ice packs as well after injection.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

You might also like...

Adding lidocaine and epinephrine to fillers

+1

Many experienced injectors will add lidocaine and epinephrine to fillers to make them more dilute. This is done for several reasons.  The epinephrine will constrict blood vessels and reduce the risk of bruising.  The dilute filler will flow easier and is less likely to cause lumpiness or excess fullness.  Hyaluronic acid based fillers such as Restylane are reversible or dissolvable with a medicine called hyaluronidase which makes them safer than other fillers in the eye area. 

Richard Ort, MD
Lone Tree Dermatologic Surgeon

Okay to mix lidocaine with restylane

+1
There really should not be any additional risk with doing this. However the epinephrine can mask a major complication if there is an injection into a blood vessel. So having a very experienced injector is critical. Lidocaine is already added to most fillers these days by the manufacturer. Epi is what helps with bruising and blanches the skin

Shawn Allen, MD
Boulder Dermatologist
5.0 out of 5 stars 1 review

This reduces the pain and bruising, so it is a great idea!

+1

I have done this for over 4 years now and it has made all the difference in my patients' experiences with fillers.  It is an incredible benefit as it reduces bleeding and pain significantly and is MUCH better than just the lidocaine alone.  It is a shame that the companies didn't add epinephrine to it as that would have made their products even better, but they went for lidocaine alone and that can sometimes end up with more bruising than even the older fillers with nothing.  So I would definitely go for it.  Enjoy!

Joel Schlessinger, MD
Omaha Dermatologist
4.5 out of 5 stars 17 reviews

Prenumbing for fillers is wonderful!

+1

This is a great way to do fillers. This is how I've done it in my practice for 20 years. Lidocaine with epi was done by many injectors before the products came with lidocaine in them. When the companies added in the lidocaine this was done primarily for injectors who didn't do the prenumbing. Prenumbing with lidocaine and epi does two things: 1. Epi constricts blood flow slightly so it means the capillaries in the injection area are less likely to bleed, meaning less bruising and swelling, and 2. It makes the procedure even more comfortable for you be the area is numb before any of the injection is done. I think this is the perfect technique for making patients comfortable, and it does absolutely help with bruising and swelling. There is nothing to be concerned about. 

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

This is strictly unnecessary.

+1

There is no evidence that this reduces the risk of bruising.  The risk comes when you are poked by a needle.  The injection of this local itself can cause a big bruise.  The best way to reduce the risk of getting a big black eye is to avoid medications and herbal products that inhibit platelets for about 3 weeks prior to being injected.  Even still the risk is not zero.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.